Angular Cheilitis: Is it Due to Accutane?
The use of Accutane is generally prescribed as a last resort for folks with severe, chronic acne, but are these acne-sufferers replacing one problematic skin condition for another with a possible appearance of angular cheilitis?
A Vitamin A derivative, Accutane is administered orally in pill form and produces dramatic effects on the skin, if not the immune system. It slows down skin cell production inside the pore which reduces the chances of clogging. It’s anti-inflammatory properties are also ideal in combatting the development of acne, if not angular cheilitis, in theory.
Accutane also exhibits a lethal effect on the Propionibacterium acnes bacteria that reside in the oily depths of our pores and thought to be responsible for acne. The elimination of P. acnes may be desirable in keeping skin clear but this may have little effect on cheilitis springing up. Remember, perleche is typically caused by a different type of bacteria, Staphylococcus aureus or b-hemolytic streptococci, or even fungi, not by P. acnes. (Recent research now reflects that even P. acnes has its own share of skin-saving strains, and others which wreak havoc on the dermis.)
But we also have to explore Accutane’s mammoth effects on the size of the oil glands and the concomitant oil production. It is estimated that Accutane users average a 35% to 58% reduction in oil gland size and an 80% reduction in the amount of oil churned out. Now while this oil production decrease may help to prevent pimples from forming, it may simultaneously create ripe conditions for angular cheilitis development.
Indeed, about 92% of Accutane users experience dry lips and this side effect is even listed on the product insert. One can almost predict that this dryness necessitates a licking of the lips which can then introduce a breeding ground for offending microorganisms.
Rashes, hives, and other skin conditions may easily arise from taking Accutane, too. Severe peeling, red skin, and blisters may erupt, even though Accutane has an anti-inflammatory nature. Remember, it’s impacting the whole body, including the liver, particularly as it’s administered orally.
This does not necessarily mean that if you are on a round Accutane that you will develop perleche. However, whether directly or indirectly, Accutane can contribute to angular cheilitis development so all possible side effects should be thoroughly reviewed with your healthcare provider. Accutane can exhibit serious side effects despite its favorable anti-acne results so you should be carefully monitored by a doctor while using it.
Our final verdict: Accutane may very well create the internal and external conditions to implicate it as an instigator of angular cheilitis. We are inclined to believe that there is an Accutane – angular cheilitis connection for Accutane users.